Jump to content

Hopeandfaith: 3 months off Effexor


Hopeandfaith

Recommended Posts

Hey people,

 

I am writing in hopes of helping/supporting my partner.  He has been off Effexor for 3 months (a 10 year relationship with the drug - a few periods off, 6 months being the longest) and has hit a wall.  Anxiety and intrusive thoughts are causing distress and he has fallen back into the depression.  We both acknowledge that his taper of 3 months (off 150mg) was too fast and that he is probably experiencing withdrawal.  He visited his doctor yesterday, who gave him a lecture about coming off and then told him to go back on at 150mg.  I'm not a doctor, but I dont understand why this is the only solution - would it not be better to introduce the Effexor back in a smaller dose first to see if there is a stabilising effect, and monitor it from there??  It breaks my heart to think that this lovely man is suffering, but it also saddens me to think that he will be back to where he started.  

 

Any advice would be appreciated.   

Link to comment
  • ChessieCat changed the title to Hopeandfaith: 3 months off Effexor
  • Moderator Emeritus

Hi HopeandFaith, welcome to SA. You are absolutely right that he should reinstate a smaller dose after tapering for 3 months and off for 3 months.   A very small dose of 5mg could be enough to help the withdrawal. Often that first dose can feel like euphoria but that soon settles. If the dose is too high it can be misdiagnosed as mania. 

If it helps then it will be so much less to taper later. It takes 4 days to reach a steady level in the blood, so wait a week,  if it doesn't help but does not make him any worse the dose can be increased by another 1mg and so on. This is much safer than trying a larger dose because people are not able to tolerate the drug the same once they are in withdrawal. They have terrible reactions sometimes and doctors will often INCREASE the dose, then add more drugs that are sedating, experimenting to find the 'right' combination, whan all that was needed was a small dose!  

 

Here is the topic on reinstating 

http://survivingantidepressants.org/index.php?/topic/7562-about-reinstating-and-stabilizing-to-reduce-withdrawal-symptoms/

 

When he has been stable for 2 or 3 months he can then start to taper off that small dose safely and slowly. 

 

http://survivingantidepressants.org/index.php?/topic/272-tapering-off-effexor-venlafaxine/

 

What is withdrawal syndrome. 

 

http://survivingantidepressants.org/index.php?/topic/603-what-is-withdrawal-syndrome/

 

Don't be discouraged, he is not alone , most of us ended up here by either quitting cold turkey or a taper that was too fast. I also tapered effexor too fast and had to reinstate. It's a setback but not the end of the world ( although it felt like it at the time). He will get off the drug safely but it takes patience. The alternative is to take it for life, or to suffer the horrendous withdrawal that can last years for some people.  

 

Would you fill in the signature box for us with his drug and taper history. Just start and stop dates with tapering details if you can remember. Here is the link to settings, just post in the box and clock save, it will then appear at the bottom of posts. 

http://survivingantidepressants.org/index.php?/settings/signature/

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy